Stay tuned for our LIVE OncLive News Network coverage straight from the #ASH18 conference floor! 

Dr. Amin on Toxicities With Immunotherapy/TKI Combinations in RCC

Asim Amin, MD, PhD
Published: Tuesday, Oct 30, 2018



Asim Amin, MD, PhD, director of immunotherapy, Levine Cancer Institute, discusses the management of toxicities associated with immunotherapy and tyrosine kinase inhibitor (TKI) combinations in patients with renal cell carcinoma (RCC).

Community oncologists will have to re-learn how to overcome autoimmune-related breakthrough toxicities as 2 treatment modalities—immunotherapy and TKIs—are increasingly used in combination for patients with RCC.

This task is going to become even more complex because the mechanisms of VEGF TKIs largely differ from the underlying mechanisms of toxicities associated with immunotherapy, Amin explains.

For example, a common adverse event associated with immunotherapy is diarrhea, a result of the activated T cells attacking the colon. Diarrhea can sometimes be a dose-limiting toxicity for VEGF inhibitors, and Amin notes that this is a chemical effect.

For diarrhea associated with cabozantinib (Cabometyx) or sunitinib (Sutent), treatment should focus on masking symptoms, while a completely different approach would be used for diarrhea induced by autoimmune colitis. In these cases, symptoms need to be recognized and treated with steroids. Since the underlying mechanisms of these toxicities largely differ, approaches to manage the 2 mechanisms will also be very different.


Asim Amin, MD, PhD, director of immunotherapy, Levine Cancer Institute, discusses the management of toxicities associated with immunotherapy and tyrosine kinase inhibitor (TKI) combinations in patients with renal cell carcinoma (RCC).

Community oncologists will have to re-learn how to overcome autoimmune-related breakthrough toxicities as 2 treatment modalities—immunotherapy and TKIs—are increasingly used in combination for patients with RCC.

This task is going to become even more complex because the mechanisms of VEGF TKIs largely differ from the underlying mechanisms of toxicities associated with immunotherapy, Amin explains.

For example, a common adverse event associated with immunotherapy is diarrhea, a result of the activated T cells attacking the colon. Diarrhea can sometimes be a dose-limiting toxicity for VEGF inhibitors, and Amin notes that this is a chemical effect.

For diarrhea associated with cabozantinib (Cabometyx) or sunitinib (Sutent), treatment should focus on masking symptoms, while a completely different approach would be used for diarrhea induced by autoimmune colitis. In these cases, symptoms need to be recognized and treated with steroids. Since the underlying mechanisms of these toxicities largely differ, approaches to manage the 2 mechanisms will also be very different.



View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: New Directions in Advanced Cutaneous Squamous Cell Carcinoma: Emerging Evidence of ImmunotherapyAug 13, 20191.5
Publication Bottom Border
Border Publication
x